Iowa, 2018

Funnel Cloud in Iowa, August 15, 2018

August 15, 2018 · NWS DMX · 1 event in 1 county or zone

A seasonable to seasonably cool day across the area was greeted with a number of funnel cloud reports across north central Iowa. The mesoscale environment was not tremendous with predominantly lackluster supporting initiation or organizational features including effective shear, overall forcing/focusing mechanisms, and so forth, but with around 2000+ J/kg SBCAPE, weak boundaries around, and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A seasonable to seasonably cool day across the area was greeted with a number of funnel cloud reports across north central Iowa. The mesoscale environment was not tremendous with predominantly lackluster supporting initiation or organizational features including effective shear, overall forcing/focusing mechanisms, and so forth, but with around 2000+ J/kg SBCAPE, weak boundaries around, and moderately steep low level lapse rates, and lifted condensation levels around 1000 m, updrafts were able to produce the aforementioned funnels across northern Iowa, where the environment was most supportive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 15, 2:04 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
304 PM CDT Wed Aug 15 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 304 PM CDT Wed Aug 15 2018

Clouds are scattered over central Iowa this afternoon with
scattered showers and isolated thunderstorms developing as daytime
heating peaks with the upper level low scooting off to the east.
Lightning has been rather limited until recent GLM/ground based
networks detected lightning between Ames and Webster City.
Therefore, will keep thunder wording low, but still possible
through the rest of the afternoon similar to yesterday. There
could also be a few funnel clouds with the latest nonsupercell
tornado parameter pinging over eastern Iowa and weak convergent
surface flow over the northeast part of our forecast area per
recent surface observations as clouds/showers/storms develop.
Activity should settle down by mid- evening. Thereafter, there
will be a short duration dry period as the next upper level
shortwave trough currently over the Black Hills of South Dakota
drops into Iowa tonight. Other concern tonight will be the
development of low clouds and fog after midnight as winds become
light from the north. Best fog potential will be over eastern Iowa
where visibilities may drop below a mile toward daybreak.

As the upper level shortwave trough moves through the state on
Thursday, best QG forcing will be southwest of the state, but still
enough lift over our area for showers and storms. MLCAPEs will be
between 1000 and 2000 J/kg with the best deep layer shear of 30 to
perhaps 35 knots over southern Iowa. So strong storms with a few
severe storms will be possible in the afternoon. Showers and storms
will remain possible through Friday morning, though not robust, as
weak upper level forcing slides off to the southeast.

Later Friday into the first part of the weekend will feature
northwest flow aloft with surface high pressure traversing the
region. A little ways out, but there may be some fog Saturday
morning with the surface high passing overhead and the expected
recent rainfall helping to moistening the boundary layer. As the
high moves off to the east, will see our winds become from the
southeast ahead of the next shortwave trough that will be
approaching from the northern Rockies. Forcing is in fairly good
time sync amongst the global models with varying strengths of the
surface low. Regardless, this will bring the next opportunity of
showers and storms to the state later Sunday through Monday before
subsidence arrives late Monday. Surface high pressure will follow
behind this system providing drier and cooler weather through the
middle part of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1236 PM CDT Wed Aug 15 2018

Generally VFR ceilings prevail early this afternoon, but may
bounce into high end MVFR through the afternoon. In addition,
isolated to scattered showers and possibly thunderstorms are
possible through late afternoon/early evening. Have focused any VC
wording over OTM, ALO, and DSM at this time. Next concern will be
low cloud and fog development after midnight tonight through
tomorrow morning over the terminals with MVFR restrictions. IFR
visibilities will not be far away from ALO and OTM and will need
to watch this in future issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Aug 15, 2:33 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 PM CDT Wed Aug 15 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
333 PM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Isolated non severe thunderstorms are expected this evening.
Strong winds gusts will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Marginal Risk for severe storms is forecast on Thursday
afternoon and evening for southwest Iowa. The main threat is hail
and damaging winds. Additional thunderstorm chances are forecast
late Sunday into early next week. However, the severe weather
threat remains low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

The radar

The Minneapolis radar (KMPX), 172 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winnebago

When
August 15, 4:15 PM CST
Where
Winnebago County, 1.47 mi SSE of Neils
Reported by
Law Enforcement
Coordinates
43.310, -93.710

Law enforcement relayed that there were several reports of a funnel cloud in the area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777494.